Security Pressure Prevented Doctors from Issuing Report
Victim of New Tear Gas
A few days after the February 14 demonstrations in Iran, news reports appeared that the country’s security and military forces used a new type of tear gas against street protestors. The report indicated that the new gas had resulted in a different type of effect on its victims. Ashkan Monfared, a web blogger and human rights activist was subjected to this type of gas and told Rooz, “I was under ivy for four hours because of the disruption in the amounts of potassium and magnesium in my blood caused by this type of tear gas.”
He described the events leading up to the tear gas exposure in these words. “I joined the street protests in support of the uprisings in Egypt. Security forces clashed with demonstrators right from the beginning and used tear gas against the protestors. There was nothing different except that the range of the tear gas throwers seemed to be greater. So we could not tell the difference during the first rounds of the gas and while we were in the streets. It was during that night that I felt sick and began vomiting. I had encountered tear gas in earlier demonstrations and the only irritation it caused was to the eye. I had not heard or seen anyone else who had suffered with any other symptoms. The deterioration of my condition resulted in my contacting another friend who was also feeling sick and then going to the clinic. There we were put under ivy for four hours. I had planned to go to Isfahan the next day but other symptoms of the tear gas soon began to show themselves. In addition to nausea I felt intense muscle cramps which were so hard that I could not move my neck or body. In Isfahan, I again went to a clinic. After explaining what had happened, the doctor conducted urine tests and gave me and gave me two injections to relive me of the cramp pain. When I went to see him after the test results had arrived, he told me that my condition was the result of a disruption in the levels of potassium and magnesium in my blood. When I explained that I had been in street protests where tear gas had been used, the doctor said that there must have been some chemicals in the tear gas which caused this condition in you. When I contacted some friends, they told me that they too had been subjected to similar discomfort. One of them said that while he did not sense any nausea, he suffered from severe cramps. Another friend explained that in addition to muscle cramps he threw up blood. And still another friend had lost his voice for days while he too coughed blood. The cramps were so intense that I could not move my body at all. This prevented me from participating in the next street protests.”
Ashkan also said that when the friend who threw up blood asked the doctor for a report, the doctor declined his request and instead offered to, “give a report indicating that this condition was because I had suffered burns from my home heater. Clearly the doctor did not want to be on the record because of security concerns. My other friends had received a similar response from their doctors when they asked for an official report.”
Ashkan described the events of February 14 and said that they had started some fires as a neutralizer to tear gas, something they had done in the past when they had not experienced anything like what happened after February 14. He observed that there was no noticeable difference in the smell of the gas but that the yellow color of the pepper was stronger on the clothes of people who were subjected to the tear gas.